Pennsylvania, 2018Flash Flood and Damaging Winds in Pennsylvania, July 16, 2018
July 16, 2018 · NWS CTP · 6 events in 4 counties and zones
Storm developed ahead of an approaching cold front on July 16, 2018. Neither CAPE nor shear were very impressive, but a couple of storms managed to produce wind damage across northwestern and north-central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storm developed ahead of an approaching cold front on July 16, 2018. Neither CAPE nor shear were very impressive, but a couple of storms managed to produce wind damage across northwestern and north-central Pennsylvania. Heavy rainfall brought flash flooding to portions of McKean and Potter Counties during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 16, 2:33 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 16, 2:33 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 PM EDT Mon Jul 16 2018
.SYNOPSIS...
Very warm and humid weather will persist into Tuesday. Showers
and thunderstorms will precede a cold front which will move
through during the day on Tuesday. Canadian high pressure will
follow and bring a refreshing change back to much lower humidity
and near to slightly below normal temperatures for the second
half of the week.
&&
.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
Best convection so far is off the lake breeze just to our NW.
These are inching eastward thru time. The few cells which
managed to pop off the highest terrain have died quickly. They
were nearly motionless, so anything which can grow up through
the cap of warm air aloft could make very heavy rain. 91/72 here
at the office at 2 PM. Some of the hottest and muggiest we've
seen this summer.
Additional storms are expected to grow before sunset, but then a
short break later this evening and early tonight. Expect more
widespread convection to move in/develop over the NW after
midnight.
&&
.SHORT TERM /2 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A cold front will reach the northwest mountains around or very
shortly after sunrise Tuesday morning and take much of the
daylight hours to get past Lancaster Co. However, about half of
the area will be dry after 18Z. High PWAT air, increasing deep
layer shear (20-30 kt) and the cold front may lead to strong
thunderstorms depending on the amount of sunshine. SPC has
a portion of east Central PA in a marginal risk for severe. Most
likely timing for the strongest storms would be generally
during the afternoon hours when heating meets up with the front,
forcing and modest shear. Maxes will be highest in the SE, but
most places won't be more than 3-4F away from their normals.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Drier air and building pressure behind the cold front Tuesday
night into Wednesday helps clear things out and drop high
temperatures Wednesday about 5 degrees over Tuesday - but
biggest change will be that lowering dewpoints will make humidity
levels become notably more comfortable.
High pressure over PA Wednesday night will bring the coolest
morning of the week before it slided east off the coast on
Thursday. Flow aloft will shift from northwest to southwest and
surface winds will turn southeast. GFS hints at a marine layer
moving into lower Susq Thursday night and a return of higher dew
points may bring some patchy morning fog.
Next system slowly approaches by late Friday but stalls over the
Great Lakes as inverted trough develops on top of it. This
system will slowly work eastward into the Northeast over the
weekend bringing a return of unsettled weather. A weak low
center trying to form on the coastal front off the Carolinas
Saturday progged to move north to just of the Delmarva for
Sun/Mon, enhancing shower/tstm threat for eastern half of CWA.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A few showers/storms have popped up, but only a very few. BFD is
the terminal with the highest chc for a storm this evening. But,
JST and AOO are also close to some tall cu which have started on
the highest ridges. While some of the sun-supported storms will
die off, the larger-scale forcing and approach of a cold front
will keep isold-sct storms going through much of the night,
mainly in the NW. Not much fog is expected tonight with mild
temps and at least 50pct cloud cover in most places.
The cold front may reach KERI around sunrise and then slow a
little as it should take most of the day to get thru KLNS. But,
BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z.
Some storms with gusty winds and heavy rain are expected, mainly
in IPT, MDT and LNS where peak heating will meet up with
CFROPA. IFR is poss in any of the storms.
Drier and less humid conditions start Tues morning in the NW and
evening in the SE and last for the rest of the week.
.Outlook...
Wed-Fri...AM valley fog N, otherwise, no sig wx expected.
Sat...SHRA/TSRA poss vcty warm front.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, Jul 16, 3:05 AM EST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Mon Jul 16 2018
PAZ004>006-010-011-037-170815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
405 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Strong to possibly severe thunderstorms with gusty winds are
possible later today and tonight ahead of an approaching cold front.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ028-036-056>059-063>066-170815-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
405 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Maximum heat index values could approach 100 degrees during the
afternoon and early evening hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to possibly severe thunderstorms with gusty winds are
possible Tuesday afternoon along a cold front. Heavy rain with these
thunderstorms may be enough to cause localized flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
405 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
The probability of hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to possibly severe thunderstorms with gusty winds are
possible during the late morning and early afternoon hours on
Tuesday along a cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Cambria
- When
- July 16, 5:22 PM EST
- Where
- Cambria County, 1.49 mi E of Flinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.721, -78.492
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and power lines, one of which fell onto a vehicle, on the 800 block of Gill Hollow Road.
Thunderstorm Wind, Warren
- When
- July 16, 7:40 PM EST
- Where
- Warren County, 5.42 mi NE of Tidioute
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.732, -79.341
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across the 4700 block of Davey Hill Road.
Flash Flood, Potter
- When
- July 16, 7:40 PM EST to 8:30 PM EST
- Where
- Potter County, 1.15 mi NE of North Bingham to 1.68 mi N of Kinney
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.991, -77.753
Widespread flash flooding was reported across the Potter County. In Bingham Township road closures included Collins Hill Road in the area of Bingham Road and Windfall Road, Bingham Center Road at Bacon Road, and Bingham Center Road in the area of 218. Pusher Siding Road was under 3 feet of water and approximately 1000 feet of the roadway was washed out.
In Genessee Township, Ellisburg Road between Main and Ridge roads was briefly closed and water was approximately a foot deep. Ellisburg Road in the area of Dogtown Road had three homes under water, no injuries.
Thunderstorm Wind, Warren
- When
- July 16, 7:45 PM EST
- Where
- Warren County, 1.03 mi W of Chandlers Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.880, -79.340
A severe thunderstorm producing winds estimated near 60 mph knocked down several large tree limbs in the 2400 block of Mathews Run Road.
Thunderstorm Wind, Tioga
- When
- July 16, 9:15 PM EST
- Where
- Tioga County, 0.74 mi S of Arnot
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.659, -77.122
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across the 700 block of Arnot Road in Blossburg Township.
Thunderstorm Wind, Tioga
- When
- July 16, 9:30 PM EST
- Where
- Tioga County, 1.25 mi ESE of Jobs Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.925, -76.927
A severe thunderstorm producing winds estimated near 60 mph knocked down trees amd wires along Route 549 near Jobs Corners.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762890, 762892, 769683, 762894, 762895, 762896.